Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 16, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Mar 8, 1998, 7:32 PM EST for Jasper County, South Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 8, 1998, 7:32 PM EST (00:32 UTC)
- Expired
- Mar 8, 1998, 8:15 PM EST
- In force
- 43 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 26 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
001 WUUS1 KCHS 090033 RRA SVRCHS SCC013-053-090115- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 732 PM EST SUN MAR 8 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON SC HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 815 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CAROLINA ...BEAUFORT COUNTY ...JASPER COUNTY A SEVERE THUNDERSTORM OVER EASTERN JASPER COUNTY 10 MILES SOUTH OF HARDEEVILLE IS MOVING TOWARDS THE NORTHEAST AT 40 MPH. THIS STORM IS PRODUCING STRONG GUSTY WINDS IN EXCESS OF 60 MPH AND HEAVY RAIN. THE STORM WILL MOVE ALONG ALTERNATE 170 INTO SOUTHEASTERN BEAUFORT COUNTY AND BE NEAR PRITCHARDVILLE BY 740. WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. SLB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 2:25 PM EST, 5 hours 7 minutes earlier.
Area forecast discussion, Mar 8, 2:25 PM EST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 225 PM EST SUN MAR 8 1998 UPR LVL SYS MOVES RAPIDLY TO THE NE TO BE E OF THE GRT LKS BY END OF PD. A WELL DEFINED TROF REMAINS OVR THE ERN HALF OF THE COUNTRY FOR THE FORESEEABLE OUTLOOK. SFC HI WILL MAKE SLOW SWRD PROGRESS OUT OF CTRL/WRN CANADA TO BE ALONG THE U.S. BORDER BY LATE IN PD. RESULTS IN A CONTINUOUS FEED OF COLDER/DRIER AIR TO REINFORCE THE DRY AIR MOVG EWRD FROM THE SW. COLD FRONT OFF THE CAROLINA CST BY ERLY MON AM...SO IN THE SHORTER TERM...WET/ACTIVE EVE/OVRNITE PD ACRS THE RGN. MSTR BEGINS A RAPID DECLINE THRU MON MORNING...SO CURR WORDED TREND FINE. WAVES WITH RATHER STRONG VORT LOBE MOVES NE RAPIDLY THIS EVENING AND WITH PLENTY OF MSTR AVLBL. WL SEE HOW THINGS PAN OUT...BUT A FEW BREAKS ERLY THIS AFTN NR SAV AREA AND SWRD COULD ALLOW SOME SFC HEATING AND DECENT DVLPMNT BEFORE SUNSET. OVERALL...NOT SUGGESTING RADICAL CHGS FROM CURR FCST. WL KEEP THIS SHORT DUE TO CURR CONDS HERE AND WWRD. WL USE A MIX OF TEMPS FROM FWC AND FAN. FOR CWF...WILL KEEP THINGS CLOSE THERE AS WELL. EXPCT SRLY WINDS IN 30 KT RANGE THRU TONIGHT AND INTO ERLY MON B4 SHIFTING OUT OF THE W. MAINTAIN SCA THRUOUT. CHS ARPT 63/67/42/58 9300 CHS CITY 64/67/44/58 SAV ARPT 62/67/40/57 9200 .TONIGHT...MOSTLY CLOUDY. SHOWERS AND THUNDERSTORMS CONTINUING. SOME STORMS MAY BE SEVERE. HEAVY RAINS AT TIMES. LOWS IN THE LOWER 60S. SOUTH WIND 15 TO 20 MPH. CHANCE OF RAIN NEAR 100 PERCENT. .MON...A 30 PERCENT CHANCE OF MORNING SHOWER. PARTLY CLOUDY THROUGH THE AFTERNOON. HIGHS 65-70. SOUTHWEST WIND 15 TO 20 MPH SHIFTING W. .MON NIGHT...PARTLY CLOUDY. LOWS IN THE LOWER 40S. .TUE...SUNNY AND COOLER. HIGHS IN THE UPPER 50S. MJR
In the hours before
Special weather statement, Mar 8, 3:47 PM EST, 3 hours 45 minutes before
AMZ330-335-350-352-354-374-GAZ087-088-099>101-114>119-137>141- 901>905-SCZ040-042>045-047>050-903>907-091200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 347 PM EST SUN MAR 8 1998 THE OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN SOUTH CAROLINA: BERKELEY DORCHESTER CHARLESTON COLLETON BEAUFORT JASPER HAMPTON ALLENDALE THE OUTLOOK PERTAINS TO THE FOLLOWING OUNTIES IN SOUTHEAST GEORGIA: CHATHAM EFFINGHAM SCREVEN JENKINS CANDLER BULLOCH BRYAN LIBERTY MCINTOSH LONG EVANS TATTNALL A VERY WARM AND MOIST AIRMASS WILL CONTINUE THROUGH LATE EVENING AND INTO EARLY MONDAY MORNING. A POWERFUL STORM SYSTEM IS MOVING NORTHEAST THROUGHT THE OHIO VALLEY THROUGH LATE THIS EVENING. THIS LOW WILL DRAG A COLD FRONT ACROSS ALABAMA AND GEORGIA BY LATE TONIGHT AND THROUGH THE COASTAL REGION TO BE OFF THE COAST BY MONDAY MORNING. STRONG THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS OF GEORGIA AND SOUTH CAROLINA DURING THIS AFTERNOON AND ARE EXPECTED TO CONTINUE WELL INTO THIS EVENING. A TORNADO WATCH IS IN EFFECT FOR THE SOUTHERN AND SOUTHEASTERN PORTION OF GEORGIA AND ADJACENT COASTAL WATERS UNTIL 10 PM THIS EVENING. ANY DEVELOPING STORMS WILL MOVE QUICKLY TO THE NORTHEAST. STRONG GUSTY WINDS...HEAVY RAINFALL AND THE POTENTIAL FOR SEVERE DEVELOPMENT CONTINUES ACROSS THE SOUTHEAST PORTION OF THE COUNTRY. RAINFALL AMOUNTS THROUGH TONIGHT ARE EXPECTED TO BE AROUND 1 INCH WITH LOCALLY HEAVIER TOTALS IN AREAS WITH PERSISTENT THUNDERSTORMS. MINOR FLOODING OF LOW-LYING AND POOR DRAINAGE AREAS CAN BE EXPECTED. THE THUNDERSTORM THREAT WILL END MONDAY MORNING AS THE COLD FRONT PUSHES OFF THE COAST AND DRIER AIR BEGINS TO MOVE IN FROM THE WEST. MJR
Local storm report, Mar 8, 5:27 PM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
627 PM EDT SUN MAR 08 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM GLENNVILLE GA 1.75 INCH HAIL
03/08/98 TATTNALL REPORT OF CRACKED
WINDSHIELD FROM GOLF BALL
SIZED HAIL.
MJRLocal storm report, Mar 8, 5:27 PM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
627 PM EDT SUN MAR 08 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM GLENNVILLE GA 1.75 INCH HAIL
03/08/98 TATTNALL REPORT OF CRACKED
WINDSHIELD FROM GOLF BALL
SIZED HAIL.
MJRThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 7:32 PM EST | Severe Thunderstorm Warning | CHS | Beaufort | 43 min |
| Mar 8, 8:12 PM EST | Severe Thunderstorm Warning | CHS | Beaufort | 58 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.